Sudbury officials warn of powerful sedative circulating in community

Northern Ontario's large Urban Mayors are asking for short-term funding from the Ford government to address key infrastructure gaps in the north needed to address mental health and addictions problems. (File)

The Community Drug Strategy in Greater Sudbury has received reports of an increase in a powerful sedative called Benzodiazepines (Benzos).

"These can be powerful sedatives also known as Valium, Xanax, Ativan, clonazepam (and) Zylazine," the group said in a news release Wednesday.

"Benzos and opioids when taken together increase the risk of overdose and death."

Benzo toxicity/overdose may last for hours and look like:

• Extreme sleepiness or passing out

• Poor balance and movement control

• Slurred speech

• Blackouts and memory loss

Benzo toxicity on top of an opioid overdose might make a person unconscious for a long time, the groups said.

How to respond to opioid overdose and benzo toxicity:

• Give Naxalone. This will help reverse the opioid overdose. This may improve breathing, but the person may not regain consciousness due to sedation from benzos.

• Call 911 to get medical help and keep monitoring their breathing.

For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist.